Tennessee, 2016

Flood and Damaging Wind in Tennessee, June 13, 2016

June 13, 2016 · NWS OHX · 2 events in 1 county or zone

Scattered thunderstorms developed during the afternoon hours on June 13. One storm became severe in Sumner County with localized wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms developed during the afternoon hours on June 13. One storm became severe in Sumner County with localized wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 13, 1:20 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 13, 1:20 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
220 PM CDT MON JUN 13 2016

.DISCUSSION...

Hopefully you're in the the A/C today because it's H-O-Double T out
there.  Increasing low-level moisture, along with afternoon
temperatures soaring into the middle 90s have caused Heat Index
values to climb into the low 100s for many.  This is oppressive
heat. If you have to be outside for any period of time today, bring
that bottle of water and stay hydrated.  As far as convective
activity, don't expect much.  A few showers/thunderstorms are
popping up on radar at forecast time, but these are going to be
short lived and isolated at best.

Overall, there aren't many changes from last night's forecast
package.  The heat is going to continue for the next several days,
with a small break Tuesday and Wednesday (if you call low 90s a
break) and then by Thursday, temperatures ramp back up into the
middle 90s as the atmosphere dries out a bit. Heat Index values
each afternoon will be much like today, with many spots west of
the Cumberland Plateau climbing into the low 100s. However, it
still looks like we should remain below Heat Advisory Criteria.

I'd like to pinpoint a particular day between now and Thursday
where the PoPs would be higher than the next, but I really can't.
Convective activity over the next several days is, for the most
part, going to be diurnally driven. Shear is all but non-existent.
However, if I had to pick one, I would say Wednesday might have
the best coverage -- and that's still only 40-50% -- due to a very
small increase in deep layer shear. As far as severity goes, each
afternoon will carry a small risk of a damaging wind gust with any
of these storms. CAPE is off the chart the next few days because
of the heat and if one storm can get started any given afternoon,
that might spark a chain of convection until the sun goes down
that day.

On Thursday evening, the big break might be coming.  Models have
fluctuated greatly over the last several days concerning a large
upper level system and its effect on Middle Tennessee. In the
least, this system should provide the region with a shortwave
Thursday evening that could help to dry us out and cool
temperatures back towards normal for the weekend -- or at least
out of the 90s. Fingers crossed that this occurs, but with the
model variation the last few days, it may be Wednesday before we
get a good handle on this weekend's temperatures and PoPs.

&&

.AVIATION...
18Z TAF DISCUSSION.

Isol to sct convection is expected late this aft. Will include
vcnty coverage and adjust if needed. Activity will diminish this
evening as upper divergence overnight is not indicated. Late night
fog will be possible but min vsbys should remain between 3sm and
5sm. Activity will increase on Tuesday as moisture and
instabilities increase.

&&

.Climate...

It looks like a LONG standing record is about to drop.  The record
high for June 13th is 96 degrees set way back in 1880.  At 2 pm
today, we are already at 96.  Tuesday and Wednesday look safe as far
as record breaking as we are looking at low 90s for highs. While
we will warm up again Thursday, current forecast highs at KBNA of
96 won't touch the record high of 100 for June 16th set in 1952.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      73  91  74  93  75 /  20  40  30  40  50
Clarksville    72  89  73  90  73 /  20  40  30  40  50
Crossville     67  85  70  84  71 /  20  50  40  50  50
Columbia       71  90  72  91  73 /  30  50  30  40  30
Lawrenceburg   70  90  72  91  72 /  30  50  30  40  30
Waverly        72  89  73  90  74 /  30  40  30  40  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........21
Hazardous weather outlook, Jun 13, 4:01 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT MON JUN 13 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-141015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 AM CDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL RISE INTO THE UPPER 90S TO LOW 100S ACROSS
MUCH OF MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU THIS
AFTERNOON. PROLONGED OUTDOOR EXPOSURE COULD RESULT IN HEAT
EXHAUSTION OR HEAT STROKE IF PRECAUTIONS ARE NOT TAKEN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF
MIDDLE TENNESSEE ON WEDNESDAY AND THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND
THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
STORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WINDS AND SMALL
HAIL THE MAIN THREATS.

HEAT INDEX VALUES WILL AGAIN RISE INTO THE UPPER 90S TO LOW 100S
ACROSS MUCH OF MIDDLE TENNESSEE WEST OF THE CUMBERLAND PLATEAU
FROM TUESDAY THROUGH THURSDAY. PROLONGED OUTDOOR EXPOSURE COULD
RESULT IN HEAT EXHAUSTION OR HEAT STROKE IF PRECAUTIONS ARE NOT
TAKEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHAMBURGER

The radar

The Nashville radar (KOHX), 23 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Sumner

When
June 13, 2:30 PM CST to 3:00 PM CST
Where
Sumner County, 1.8 mi NNW of Trousdale to 1.72 mi NNW of Trousdale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.422, -86.417

Minor street flooding was reported on Gibbs Lane at Graystone Drive.

Thunderstorm Wind, Sumner

When
June 13, 2:58 PM CST
Where
Sumner County, 1.66 mi NNW of Trousdale
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
36.421, -86.415

Four trees including one large tree were blown down on Gibbs Lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633211, 633209.